Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ankle pain neuropathy
Apr 28, 2006

I have been dealing with neuropathy in my feet and hands now for 3 years. I have been on neurotin, depatoke, topamax (I know I'm spelling these wrong), now have been on cymbalta at 60mg per day and it has helped so much. Now that the weather is changing, the pain in my ankles is so bad now. I don't know if it is cold weather or what, all I know is as I write this I am in PAIN with my left ankle being worse then my right and slight in my fingers. Testing has shown my nerve reactions are as good as they use to be and I've been told I have PN. Will this make someones butt hurt too? I also have IGAN and a heart problem. I take cymbalta, sustiva (5 yrs), epzicom, toprol xl 50, altace 10 mg, baby aspirin 81mg per day and my cd4 is over 1200 with my virus being undetectable. Part of me wants to stop the meds and part of me keeps saying no. It is not easy to function on daily basis. I also take nitro as needed like the other day and I was 4 lbs heavier but down the next evening.

I do see my hiv doc next week, yet will this pain with the neuropathy just be something I have to learn to live with?

I am fighting for my disability which is another pain of a different type. I tend to think if I didn't take all these meds and suffer the side effects from them I might be able to function better on a daily basis, but then again, I would come down with AIDS.

Response from Dr. Pierone

Sorry to hear about your situation, chronic pain is one of the most difficult challenges to face.

The immediate question is whether your current medications are contributing to your chronic pain. The only way I know of to answer this question is to stop HIV medications while changing nothing else and see if there is an improvement. It may take up to 4 weeks off meds to know if they were contributing to the problem. 1200 CD4 cells is certainly in a safe range with regard to HIV complications. The regimen that you are on is not particularly known for worsening neuropathy, but the Epivir (in Epzicom) can contribute to neuropathic pain. How best to stop an NNRTI-based regimen is not known, although the risk of producing drug-resistant virus with a one time interruption is quite low. One reasonable strategy would be to stop the Sustiva first and then stop the Epzicom a week or so later. Stopping HAART, even temporarily, is a big step and should be coordinated in conjunction with your clinician.

There are other options for managing chronic neuropathic pain if the HIV medications are not the culprit. Lyrica, a relatively new medication, can be helpful in many cases. Since the Cymbalta is helping a higher dose may be appropriate. Zostrix cream may be useful and a high potency patch with the active ingredient in Zostrix is in clinical trials for HIV-associated neuropathy.

You did not state your age, but the ankle pain could be due to arthritis and different medications might help this problem. It is common for neuropathy and arthritis to co-exist. Sometimes a pain management specialist can come up with other ideas to achieve better pain control. One may have to live with chronic pain, but there are many approaches available to improve the situation. Thanks for posting and best wishes!



Previous
blip or resistance?
Next
husband

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement